Growth of a primitive of a differential form
Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 2, p. 159-168

For an exact differential form on a Riemannian manifold to have a primitive bounded by a given function f, by Stokes it has to satisfy some weighted isoperimetric inequality. We show the converse up to some constants if M has bounded geometry. For a volume form, it suffices to have the inequality (|Ω| Ω fdσ for every compact domain ΩM). This implies in particular the “well-known” result that if M is the universal covering of a compact Riemannian manifold with non-amenable fundamental group, then the volume form has a bounded primitive. Thanks to a recent theorem of A.Z ˙uk, we also obtain that if the fundamental group is infinite, the volume form always has a primitive with linear growth.

Pour qu’une forme différentielle exacte sur une variété riemannienne M ait une primitive majorée par une fonction f donnée, il faut d’après Stokes satisfaire une certaine inégalité isopérimétrique pondérée. Nous montrons une réciproque à des constantes près si la variété est à géométrie bornée. Pour une forme volume, l’inégalité (|Ω| Ω fdσ pour tout domaine compact ΩM) suffit. Ceci implique en particulier le résultat « bien connu » que si M est le revêtement universel d’une variété riemannienne compacte à groupe fondamental non moyennable, la forme volume a une primitive bornée. Grâce à un théorème récent d’A.Z ˙uk, nous obtenons aussi que si le groupe fondamental est infini, la forme volume a toujours une primitive à croisssance linéaire.

DOI : https://doi.org/10.24033/bsmf.2390
Classification:  58A10,  53C20,  57R05
Keywords: exact differential form, isoperimetric inequalities, bounded geometry
@article{BSMF_2001__129_2_159_0,
     author = {Sikorav, Jean-Claude},
     title = {Growth of a primitive of a differential~form},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {129},
     number = {2},
     year = {2001},
     pages = {159-168},
     doi = {10.24033/bsmf.2390},
     zbl = {0990.58001},
     mrnumber = {1871291},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2001__129_2_159_0}
}
Sikorav, Jean-Claude. Growth of a primitive of a differential form. Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 2, pp. 159-168. doi : 10.24033/bsmf.2390. http://www.numdam.org/item/BSMF_2001__129_2_159_0/

[1] M. Gromov - Structures métriques pour les variétés riemanniennes, Textes Mathématiques [Mathematical Texts], vol. 1, CEDIC, Paris, 1981, Edited by J. Lafontaine and P. Pansu. | MR 682063 | Zbl 0509.53034